Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Columbia, SC

June 15, 2001Clarendon County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2001, 4:08 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2001, 4:08 PM EDT (20:08 UTC)
Expired
Jun 15, 2001, 4:30 PM EDT
In force
22 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Clarendon County, SC, Sumter County, SC

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:18 PM EDTHail 0.75Pinewood, SCPublic reported 3/4 inch hail in Rimini.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 152008
SVRCAE
SCC027-085-152030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT.

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF SUMMERTON...OR ABOUT 15
  MILES EAST OF ST. MATTHEWS...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PINEWOOD
  SUMMERTON
  RIMINI.

THIS STORM WILLL PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:43 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 15, 2:43 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT FRI JUN 15 2001

DISC:  18Z SFC ANALYSIS SHOWS REMNANTS OF ALLISON ACRS NERN NC. WK
HI PRES ACRS THE ERN GULF/FL. CDFNT WELL TO OUR W..JUST E OF THE MS
RVR.

SATELLITE SHOWS SOME CU DEVELOPING ACRS THE AREA...88D SHOWING A FEW
SHRA/TSRA IN THE MTS AND PTS OF GA. MODELS IN PRETTY GOOD AGREEMENT
WITH OVERALL TRENDS THRU THE PD ACRS THE FA. WK UPR RIDGE WL CONT
OVR THE AREA TON...THEN S/W TROF WL APPROACH FM THE W ON SAT. THE
AVN IS A BIT FASTER THAN THE ETA IN BRINGING S/W THRU THE AREA ON
SAT...BUT BOTH AGREE DRIER AIR WL FILTER INTO THE AREA BY SUN. FOR
THE EVENING/TON HOURS...RUC AND ETA INDICATE AIRMASS TO BECOME MOD
UNSTABLE AND WL PRODUCE WDLY SCT SHRA/TSRA THRU THE EVENING. RUC
SHOWS AN AREA OF MOIST CONVERG TO MOV ACRS THE AREA THIS EVENING. BY
SAT...S/W AND ASSOCIATED FRNTL BNDRY WL APPROACH BY AFT. AIRMASS WL
ONCE AGAIN BECOME MOD UNSTABLE WITH CAPES ARND 1500 AND LI ARND -4.
ETA INDICATES AN AREA OF UPR DIVERGENCE ACRS THE AREA DURING THE
AFT. TIME SECTIONS INDICATES LOW LVL ACRS THE AREA DURING THE AFT
FOR SCT SHRA/TSRA. AIRMASS BEGINS TO DRY OUT ACRS THE AREA LATE SAT
NIGHT INTO SUN. GUIDANCE AND LCL EQUATIONS VERY SIMILIAR WITH TEMPS
AND POPS THRU THE PD AND WL GENERALLY FCST CLOSE TO THOSE
NUMBERS.

FCSTID = 77
CAE   71  91  67  89 /  20  40  20   0
AGS   70  91  65  89 /  20  40  20   0
SSC   71  91  67  89 /  20  40  20   0
OGB   71  92  67  89 /  20  40  20   0

.CAE...
GA...NONE.
SC...NONE.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.